Thursday, April 30, 2009


Re: Ruby's comment:

Well, if drug companies are involved, I'm sure they protected themselves. Maybe they will share with us how they made themselves immune. It can't be this Tamiflu, because, by the looks of it:

Tamiflu Side Effects

... it's no picnic. There's a lot of post-market evidence of neural/nerve complications - numbness or cramping in extremities, mental disturbances such as delirium or hallucinations, and the big one: vomiting.

Has anyone ever taken it? Or another antiviral?


y2fizzy said...

Have never taken it myself, but it looks as though the FDA has put together a fairly decent analysis here. This refers mostly to the controversy over Tamiflu's effects on Japanese children back during the avian flu scare several years ago, but the side effect information should still be relevant.

Ruby said...

It's all part of the plot by drug companies, so we take more drugs to treat the side effects. ;-)

Seriously though... doesn't Tamiflu essentially just shorten the illness by a day or two? I guess if I had the choice I'd suffer through the flu for a little longer.

But I'm going to keep up with my frequent hand-washing regimen and hope none of this matters for me.

Bryan - oz4caster said...

I don't believe the benefits outweigh the risks with Tamiflu, so I won't take it. I also suspect that most, if not all, OTC anti-flu medications may prolong the illness by treating the symptoms rather than fighting the flu. That may especially be true for medications that reduce fever, which is one of our body's main defenses against the flu. From what I have read, the flu itself is not generally the killer, but pneumonia that comes after the flu and/or it's treatment have weakened the immune system, making it more vulnerable.

I'm sticking with extra vitamin D, which I've been taking the last 6 months at higher dosage than the previous two winters. I've now gone 12 months without any cold or flu symptoms, which is a new record for me. In years past, I've always had at least one or two colds and sometimes three or four.

Ruby said...

I rarely get sick (not sure why), but a few months ago I did feel a little bug trying to get me - trace of a sore throat, kind of congested, etc. I used my handy neti pot twice a day for a few days and I never did get sick. Allergy season is upon us, and I use it just about every day now. I'm hoping that if some flu germies (or any other kind) do fly up my nose my neti pot will help prevent them from taking hold.

Bix, are there traces of antibiotics in meat, eggs, and/or dairy? I wonder if there are differences in the immune systems of people who eat meat/dairy vs. non-meat/dairy eaters. (Would the presence of traces of antibiotics make a person's immune system slack off?)

Obviously I'm not a scientist. That's why I like you people. I learn stuff around here. :-)

Bix said...

Oh no, a neti pot!

I don't know a lot about antibiotics. What I know ... the amount that remains in animal foods is small, and heating (cooking) can disable some. The bigger problem with antibiotics is that they encourage drug-resistant strains of pathogenic organisms.

Also ... Most, about 90%, of the antibiotics we give livestock pass through as urine/feces and contaminate local water and soil. I recall reading that plants take up those antibiotics.

Just found it:

Worried about Antibiotics in Your Beef? Vegetables May Be No Better:
New studies show vegetables like lettuce and potatoes--even organic ones--may carry antibiotics:

The immune system ... there's a LOT to know about it. It's one of those topics where the more you learn the more you realize how little you know. I know little. But I can say ... everything we eat involves the immune system in some way. Animal proteins call upon it, so do vegetable proteins, so do lots of other chemicals in food (and air). How "strong" a person's immune response is ... is a result of lots of factors all intertwined (not just dietary factors -- the placebo effect involves a strong immune response and we don't understand a whole lot about it).

There's the problem of too strong an immune response too... which is what killed people during the 1918 Spanish flu.

Daniel said...

I went to Urgent Care (just moved and hadn't switched my health insurance carrier yet) a few days ago b/c I had vomiting/diarrhea and almost violent chills/shivering for 8 hours followed by onset of 103 degree fever + body aches, headache, and the effects of dehydration. I took Tamiflu for 4 doses (75 mg twice a day) and my flu symptoms virtually went away with no upper respiratory symptoms ever experienced...... but I'm experiencing the following: my feet and lower legs including my calf muscles are tingly and numb. It is constant, but varies a bit in intensity. I stopped taking the Tamiflu just over 24 hours ago, but still have the numbness/tingling. I called the Urgent Care and the nurse told me to stop the Tamiflu and see what happens (already did that, duh), but she says she hasn't heard of this side effect. The stuff did also make me feel just slightly nauseous (no vomiting) and a bit "spacey". I'm not back to normal, but hope to be in another day or two. In summary, Tamiflu shortened my flu, but gave me this side effect to deal with. It's probably useful stuff if you are extremely ill, but if you can ride it out, I'd avoid the Tamiflu.

Anonymous said...


Could you please post the resolution of your situation. How long did the symptoms last?


Daniel said...

My supposed Tamiflu side effects lasted another 2 days or so after my original post. I was consuming excessive 7 Up since it was the only thing I could keep down, plus saltine crackers. This made me reevaluate whether I had too much sodium in my system; I recall at the time when I was researching my symptoms (the numbness and tingling) that excess sodium intake could cause similar symptoms. In short, for me, I can't say for sure whether the Tamiflu or excess sodium caused my symptoms, but the Tamiflu did certainly help with my flu symptoms.